Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2005
Lake Effect Snow Advisory 2, NWS State College, PA
NWS State College, PA issued this lake effect snow advisory at Nov 23, 2005, 3:38 PM EST for McKean County, Pennsylvania. It took effect at Nov 24, 2005, 1:00 PM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2005, 3:38 PM EST (20:38 UTC)
- In effect from
- Nov 24, 2005, 1:00 PM EST
- Expired
- Nov 25, 2005, 1:00 PM EST
- In force
- 24 hr
- Issued by
- NWS State College, PA
County McKean County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this lake effect snow advisory went out at Nov 23, 9:52 AM EST, 5 hours 46 minutes earlier.
Area forecast discussion, Nov 23, 9:52 AM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 952 AM EST WED NOV 23 2005 .SHORT TERM (REST OF TODAY)... WILL SEND ANOTHER UPDATE LATE MORNING...ONCE LAKE EFFECT BAND IS GONE. LAKE EFFECT BAND MOVING...SO NOT A LOT OF ACCUMULATION...BUT TRAFFIC THE DAY BEFORE THANKSGIVING IS NORMALLY VERY HEAVY...THUS ONLY A DUSTING TO AN INCH OF CONCERN. BAND SHOULD FALL APART...AS RIDGE BUILDS IN THIS AFT. ...GENERAL THINKING ON UPCOMING SYSTEM... VERY STRONG WARM ADVECTION...FOLLOWED BY RAPID HEIGHT FALLS. WILL HAVE TO WATCH FOR DAMAGING WINDS AND SQUALLS...AS PAST EXPERIENCE WITH SUCH SYSTEMS IS THAT EVEN SEVERE STORMS CAN OCCUR...IF ENOUGH MOIST AIR IS PULLED NORTHWARD. IN THIS CASE...NOT LIKELY...BUT STILL CONCERN ABOUT SQUALLS AND STRONG WINDS...ALTHOUGH BULK OF SQUALLS MAY BE NORTH OF US...HAVE NOT LOOKED AT NEW DATA/RUNS YET. LAKE EFFECT COULD LINGER WELL INTO FRIDAY...AS LAKES ARE STILL QUITE WARM...AND WINDS ALOFT ARE EVEN MORE NW BY THEN. && .PREVIOUS DISCUSSION... (ISSUED 655 AM EST WED NOV 23 2005) SHORT TERM (REST OF TODAY)... UPDATE ISSUED TO ACCOUNT FOR ADVISORY IN THE LAURELS EXPIRING. NO OTHER CHANGES MADE. LA CORTE PREVIOUS DISCUSSION... (ISSUED 451 AM EST WED NOV 23 2005) SHORT TERM (TODAY AND THANKSGIVING)... CHILLY AND BREEZY NIGHT IN PLACE WITH LAKE STREAMERS MEANDERING ABOUT THE REGION. ADVISORY FOR THE LAURELS WILL BE ALLOWED TO EXPIRE AS THE RIDGE BUILDS IN AND BOTH CHANGES THE BEST OVER LAKE TRAJECTORIES AND CAUSES INVERSION HEIGHT TO LOWER. A RELATIVELY TRANQUIL DAY WILL BE IN PLACE FOR THE HOLIDAY TRAVELERS BEFORE AN ARCTIC FRONT BRINGS A CHANGE FOR THE WORSE LATER TONIGHT AND ESPECIALLY THANKSGIVING DAY INTO FRIDAY. BITTER CHILL AND A STRONG WEST TO WSW FLOW WILL POUR INTO THE REGION AND BRING SOME LIGHT SNOWS INITIALLY...THEN POSSIBLY A ROUND OF SNOW SQUALLS WITH THE ARCTIC FRONT AS IT PASSES THROUGH THE REGION. IT POINTS TO A LESS THAN IDEAL DAY FOR HOLIDAY TRAVELERS. ISSUED A LAKE EFFECT SNOW WATCH FOR WARREN COUNTY FOR A POSSIBLE LONG DURATION EVENT STARTING DURING THE DAY THURS. MODELS DRIVE AN ARCTIC FRONT ACROSS THE REGION DURING THE MORNING. OUTPUT SUGGESTS WE GROW SOME RESPECTABLE COLD SEASON INSTABILITY WITH PROGGED TOTAL TOTALS FROM THE MID 40S TO LOWER 50S FROM CENTRAL PA NORTHWARD...AND 850-700MB LAPSE RATES EXCEEDING 8C/KM. WOULD NOT BE SURPRISED TO SEE THUNDER SQUALLS ACCOMPANY THE FRONT. ETA/GFS AND SREFS ALL PROCEED TO DEVELOP A STRONG WESTERLY FLOW...SOME 2-3 STD DEV ABOVE NORMAL WHICH THEY PERSIST INTO AT LEAST FRIDAY MORNING. THE FETCH ACQUIRES ENOUGH OF AN OVER LAKE TRAJECTORY TO PUT WARREN COUNTY IN THE CROSS HAIRS FOR A POTENTIAL SIG LAKE EFFECT EVENT. UPSLOPE AREAS OF THE LAURELS WILL ALSO HAVE TO BE WATCHED...BUT AT THIS TIME AM THINKING MAINLY ADVISORY TYPE SNOWS AS THERE SHUD NOT BE A SIG CONTRIBUTION FROM THE LAKES GIVEN THE EXPECTED FLOW. ALSO STRONG WINDS WILL CREATE THE POSSIBILITY OF CONSIDERABLE BLOWING AND DRIFTING AS WELL AS SIGNIFICANTLY REDUCED VISIBILITIES. LA CORTE LONG TERM (FRIDAY THROUGH TUESDAY)... ONCE WE WEATHER THE ARCTIC BLAST...SOME MODERATION LOOKS TO BE IN THE CARDS. THE SFC HIGH SLIPS OFF TO OUR EAST BY SATURDAY...AND 500 HEIGHTS RECOVER TO 5700+ BY EARLY IN THE NEW WORK WEEK...ACCORDING TO THE 00Z GFS. THE CONFIDENCE IN A SIG WARM UP IS LOW HOWEVER AS 18Z MREF WAS NOT NEARLY AS AGGRESSIVE IN BUILDING THE ERN HGHTS. IT INDICATED A NOSE OF COLD AIR HANGING TOUGH OVER THE NERN US...AND GIVEN THE COMPLEX UPPER PATTERN ADVERTISED IN THE OPERATIONAL GFS...WOULD NOT BE SURPRISED TO SEE THE WARM UP NOT MATERIALIZE. THE COMPLEX SPILT FLOW ADVERTISED IS NOTORIOUSLY HANDLED POORLY BY SHORT RANGE MODELS. LA CORTE AVIATION... LAKE EFFECT RESULTING IN MVFR CIGS OVR THE ALLEGHENY MTNS THIS AM WITH LOCALIZED IFR VIS IN NARROW SNOW BANDS. HI PRES PRES RIDGE BUILDS INTO THE REGION BY LATE AM...BRINGING AN END TO THE LAKE EFFECT AND A RETURN TO VFR CONDITIONS. INTENSIFYING LO PRES APPROACHING FROM THE GRT LKS WILL RESULT IN A PERIOD OF LIGHT SNOW FOR THE REGION OVERNIGHT. EXPECT MVFR CONDITIONS TO DEVELOP FIRST OVR THE LAUREL HIGHLANDS ARND 00Z...THEN SPREAD EAST TO THE SUSQ VALL ARND MIDNIGHT. KF && .CTP WATCHES/WARNINGS/ADVISORIES... LAKE EFFECT SNOW WATCH FOR PAZ004 FROM 7 AM THURSDAY TO 1 PM FRIDAY. && SHORT TERM...MARTIN
Hazardous weather outlook, Nov 23, 5:06 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 506 AM EST WED NOV 23 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-241015- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 506 AM EST WED NOV 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH FRIDAY A STRONG COLD FRONT WILL CROSS THE REGION THANKSGIVING DAY...BRINGING SNOW SHOWERS AND LOCALIZED HEAVY SQUALLS. AREAS DOWNWIND FROM LAKE ERIE...AS WELL AS THE HIGH TERRAIN OF THE LAUREL HIGHLANDS...COULD SEE SEVERAL INCHES OF SNOW AS WELL AS GREATLY REDUCED VISIBILITIES IN SNOW AND BLOWING SNOW. TRAVEL WILL BE POTENTIALLY HAZARDOUS. EXPECT THE INCLEMENT CONDITIONS TO LAST THROUGH FRIDAY. SATURDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Nov 23, 12:53 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1253 PM EST WED NOV 23 2005 PAZ005-024-033-232130- MCKEAN-CAMBRIA-SOMERSET- 1253 PM EST WED NOV 23 2005 ...SIGNIFICANT SNOW POSSIBLE LATE THURSDAY AND FRIDAY... COLD AIR FLOWING OVER THE RELATIVELY MILD GREAT LAKES WILL RESULT IN PERSISTENT SNOW SHOWERS OVER THE ALLEGHENY MOUNTAINS THURSDAY AND FRIDAY. A SIGNIFICANT ACCUMULATION IS POSSIBLE BY THE TIME THE SNOW TAPERS OFF LATE FRIDAY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 4:58 AM EST | Lake Effect Snow Watch | CTP | Warren | 11 hr |
| Nov 23, 3:38 PM EST | Lake Effect Snow Warning | CTP | Warren | 8 days |
| Nov 23, 3:38 PM EST | Snow Advisory | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more | 12 hr |
Nearby
Lake Effect Snow Advisories in Pennsylvania, 2005Every lake effect snow advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.